Nonlinear saturation of the Weibel instability in a dense Fermi plasma

Haas, Fernando and Shukla, Padma and Eliasson, Bengt (2009) Nonlinear saturation of the Weibel instability in a dense Fermi plasma. Journal of Plasma Physics, 75 (02). pp. 251-258. ISSN 0022-3778

Full text not available in this repository.Request a copy from the Strathclyde author

Abstract

We present an investigation for the generation of intense magnetic fields in dense plasmas with an anisotropic electron Fermi–Dirac distribution. For this purpose, we use a new linear dispersion relation for transverse waves in the Wigner–Maxwell dense quantum plasma system. Numerical analysis of the dispersion relation reveals the scaling of the growth rate as a function of the Fermi energy and the temperature anisotropy. The nonlinear saturation level of the magnetic fields is found through fully kinetic simulations, which indicates that the final amplitudes of the magnetic fields are proportional to the linear growth rate of the instability. The present results are important for understanding the origin of intense magnetic fields in dense Fermionic plasmas, such as those in the next-generation intense laser–solid density plasma experiments.